Tinnitus and hearing loss from azithromycin

Posted by kathyhg @kathyhg, May 24, 2020

I recall someone on this forum talking about ototoxicity from meds and dealing with hearing loss and tinnitus as well as supplements that helped.

I can’t find that thread and I wonder if anyone has suggestions for anything that has helped with the tinnitus. My hearing loss is so minor that I’m not looking for hearing aides but the ti minus is relentless.

Thanks!

I too have tinnitus with very minor hearing loss. I'd also be interested.

REPLY

@kathyhg & @tinaesims Take a look at this link in the Hearing Loss discussion for suggestions: https://connect.mayoclinic.org/discussion/tinnitus-control/
Unfortunately, even after stopping the Big-3, my tinnitus has not improved. Fortunately, most of the time I can ignore it. BUT, it is really a problem when using headphones of any kind other than earbuds, so online meetings are a real challenge for me.
Sue

REPLY

Thanks. I’ll read through that thread.

There was also someone in this forum so perhaps she or he will reply as well if they read this.

REPLY

I, too have tinnitus, and already had moderate hearing loss. On big 3 for 8 months so far and having my first IV infusion of Amikacin right this minute. Hear that makes all worse. So I’m quite interested in remedies! I’ll be checking the threads!

REPLY

Are any of you that are experiencing the tinitis taking arithromycin? That is a known culprit for that and hearing loss.

REPLY

Hi Kathy. I had a friend tell me that taking niacin (anti-flush version) helps with tinnitus. Not sure of the dose though.

REPLY

Thanks for the niacin suggestion; I’ll do some research on that. Someone on the hearing loss forum suggested taurine as well.
My hearing loss/tinnitus was from azithromycin which I stopped on the same day that I first experienced tinnitus (sudden onset after 6 months, during which I was going for regular hearing tests).

REPLY
@windwalker

Are any of you that are experiencing the tinitis taking arithromycin? That is a known culprit for that and hearing loss.

Jump to this post

Yes. I've been on the Big3 since Jan 2019. I noticed in Jan 2020 some ringing. It's interesting because it fads in and out. Some days it's distinct and others it's quiet. I mentioned it to my ID and she said, Oh not, it's not from the meds. I know better

REPLY
@windwalker

Are any of you that are experiencing the tinitis taking arithromycin? That is a known culprit for that and hearing loss.

Jump to this post

Yes. My doctor lowered my dosage but I still have it. Now that our non-essential doctors have opened back up, I'm going in for a 2nd hearing test in two weeks.

REPLY
@toni1132

Yes. I've been on the Big3 since Jan 2019. I noticed in Jan 2020 some ringing. It's interesting because it fads in and out. Some days it's distinct and others it's quiet. I mentioned it to my ID and she said, Oh not, it's not from the meds. I know better

Jump to this post

Tina, Toni, and Kathy, have any of you asked your dr about a substitute med for azithromycin? I would hate to live with permanent hearing issues because that can sometimes be a result.

REPLY

So far, I’ve been lucky enough to manage this with saline nebulizer and Aerobika twice a day and I hope that continues to be enough.

My respirologist said they could substitute with clarithromycin but my ENT disagrees because he says it’s in the same family of drugs as azithromycin.

I’ll cross that if/when I come to it and hopeful for progress on the medication being developed specifically for Mac (posted here some time ago).

REPLY

He's going to see what the hearing test shows. If it shows a hearing loss he will switch meds.

REPLY
Please sign in or register to post a reply.